I've been on Lyrica off-and-on for years now. I had a herniated disc, for which I had a couple surgeries, eventually ending with a fusion. All that was successful, but the end result is that the sciatic nerve will probably continue to be irritated at times for the rest of my life.
I started in 2007, and its effect on my sciatica was nothing short of magical. I definitely had some of the foggy thinking side effects, and maybe a tiny bit of balance issues at the very beginning. But when I take only 200-300 mg/day, it's pretty reasonable. What I do notice (although it took me a while to figure it out) is the effect on my sleep. I sleep deeper than I used to, and if I ever forget my evening dose, I'll spend the entire night tossing and turning with the first withdrawal symptoms.
Anyway, I successfully weaned off it twice, in 2007 and 2008, and was symptom free for a while, and side-effect free as well - but eventually my symptoms returned, so I went back on the lyrica. I've been taking it ever since, but I kind of want to stop taking it again. I think lyrica is worth it, 100%, but I don't want to be on it forever. I'm hoping to try and manage my symptoms with occasional vicodin (since I've always had good weeks and bad weeks), but I have no idea if that will work.
So here are my thoughts, as someone who successfully weaned off it in the past. Go slow. Really slow. Change the dose by a small amount every couple days. But here's the real kicker - eventually you'll get down to only taking one small dose once a day. And if you're anything like me, you'll be stuck there a long time.
I had nasty anxiety when I first tried tapering the dose down, so I had to go slower than I had expected. But the real problem was that last dose - I could get down to 25 mg or 50 mg, just once a day, but I couldn't stop taking that last pill. I had insomnia, restless legs, and generally felt like crap. I think I continued taking that last pill once a day for several weeks at least, and then I think I tried taking it every other day, and eventually I was okay.
Here's a suggestion, that I wish I had tried at the time: talk to your doctor about a sleeping pill, or whatever you think you need to manage the side effects. I think maybe once you get down to that last tiny dose, you just need a little help to get through the last 10 days or so of withdrawal?
But here's another suggestion, which worked for me once, although I never really talked about it with a doctor. The first time I weaned off, I still had an old prescription for gabapentin. They have somewhat similar function in the body, and I knew from experience that it was possible to switch directly from gabapentin onto lyrica. So when I got down to a small pill of lyrica, I switched to a small dose of gabapentin instead. It helped combat the restless legs and sleep problems, and I seemed to be okay when I stopped taking it a week or two later.
Anyway, it can be done. I think it will take at least a few weeks for the side effects to clear up - someone else posted here they thought it was more like several months! I don't know about that, but I guess I'll find out - I've now been on it more than 4 years, so I expect it might be tougher this time...